Suspected overdose fatalities prompt warning from health officials

MEDFORD, Ore. – Health officials are issuing a warning after a series of suspected fatal overdoses in Jackson County.

On top of increasing hospitalizations for heroin overdoses, there have been three suspected accidental overdose fatalities this month, according to Jackson County Public Health.

The cluster of opioid overdoses is prompting officials to extend a “Yellow Alert” for the county.

HHS issued the following advice for the community regarding opioid addiction:

  • Abstaining from drug use is the best way to eliminate the risk of overdose. Ask the person about their willingness to begin medication-assisted treatment or drug treatment. For a list of providers, you can access the Stay Safe Oregon website.
  • Even people who haven’t used in a while may relapse and are at increased risk of an overdose. It is important to be aware of your tolerance.
  • Have an overdose plan, make sure someone can get to you when you use, and it is safest only touse when you are with someone you trust.
  • BE PREPARED. GET NALOXONE. SAVE A LIFE. You can get naloxone through these avenues: Any pharmacist in Oregon can prescribe naloxone to you.
    • Anyone who can prescribe medication can send a naloxone prescription to your pharmacy.
    • People who utilize the Syringe Exchange Program can receive free naloxone.
    • Free naloxone is available through Max’s Mission community meetings and events.
  • It is important to call 911 when someone is overdosing from opioids. If you use naloxone, the effects are temporary, and the person still needs medical attention. After the medication wears off, the person could fall back into a coma. If you call police or 911 to get help for someone having a drug overdose, Oregon’s Good Samaritan Law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on information provided to emergency responders.
  • It is important not tomix drugs because drugs taken together can interact in ways that increase their overall effect and increase your risk of overdosing.
Skip to content